Colorado, 2025

Damaging Winds in Colorado, July 5, 2025

July 5, 2025 · NWS GLD · 5 events in 2 counties and zones

In the late afternoon and early evening of the 5th, a line of storms developed across eastern Colorado and proceeded to the east-southeast. The bulk of the line was not severe, but intense sections of the line formed on the northern and southern edges, leading to 50-56 MPH gusts on the northern edge and gusts up to 63 MPH in the southern section.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon and early evening of the 5th, a line of storms developed across eastern Colorado and proceeded to the east-southeast. The bulk of the line was not severe, but intense sections of the line formed on the northern and southern edges, leading to 50-56 MPH gusts on the northern edge and gusts up to 63 MPH in the southern section.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM MST, 4 hours 34 minutes earlier. Its key messages:

  • On and off thunderstorm chances continue through the weekend into next week; severe weather is possible as well.
  • Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 5, 1:50 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
250 PM MDT Sat Jul 5 2025

.KEY MESSAGES...

- On and off thunderstorm chances continue through the weekend
  into next week; severe weather is possible as well.

- Remaining mild throughout with highs around the low 90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1245 PM MDT Sat Jul 5 2025

The Tri-State area remains situated in a weak forcing regime,
on the northern periphery of an upper level ridge (anchored over
northern Mexico and the Southern Plains), in W to WSW flow
aloft. Weak low-level and mid-level flow, <= 15 knots from the
surface to 15 KFT AGL (up to ~500 mb) persist, with stronger
flow confined to the 200-300 mb level (25-35 KFT AGL). While
weak forcing continues to frustrate convection allowing
guidance, there appears to be a general trend/consensus that
scattered convection developing along the Colorado Front Range
and Palmer Divide will progress east toward the CO-KS border
(via modest westerly steering flow) late this afternoon and
evening (~5-10 pm MDT). Isolated convective development could
occur near Highway 50 in Hamilton/Kearny counties (perhaps
southern Greeley/Wichita counties) ~20-22 UTC this afternoon..
where observational data indicates that moisture pooling is
occurring in vicinity of a weak convergence zone.. and diurnal
Cu was already present nearby to the west, over Kiowa/Prowers
counties. A severe storm is possible ~20-22 UTC if development
does occur over southern portions of Greeley/Wichita counties,
though.. with right-mover motion from the N at ~25 knots.. left-
mover motion from the W at ~10 knots and the mean wind from the
NW at 15-20 knots.. it would be short-lived in nature (for the
Goodland county warning area). In contrast to yesterday,
unimpeded insolation and the presence of an elevated mixed layer
(700-500 mb lapse rates ~7.0 to 8.5 C/km) will yield seasonably
strong DCAPE (1500-1800 J/kg), suggesting an inherently greater
potential for severe downbursts associated with any convection.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 1245 PM MDT Sat Jul 5 2025

Sun-Mon: Guidance indicates relatively little change in the
'big picture', i.e. the Tri-State area will remain in a weak
forcing regime on the northern periphery of an upper level
ridge (anchored over the Southern Plains and northern Mexico) in
WSW flow aloft. Convective development, coverage and evolution
in the Goodland county warning area may be influenced (directly
or indirectly) by upstream and/or antecedent convection on each
day. Bottom line, low confidence in forecast specifics
(convective mode, coverage, evolution). Guidance does indicate
that an upper level low digging southward along the Pacific
Coast will tighten the height gradient (and magnitude of WSW
flow aloft) over the Desert Southwest, 4-Corners and portions
of the central Rockies.. suggesting that stronger deep layer
shear (and greater overall severe weather potential) will exist
on both Sun-Mon.

Tue-Sat: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge, at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 245 PM MDT Sat Jul 5 2025

GLD: VFR conditions will rule through the TAF period, with
light northerly winds becoming variable this evening and
remaining light/variable through the duration of the TAF period.
Thunderstorms developing along the Colorado Front Range and
Palmer Divide this afternoon will track east toward the CO-KS
border late this aft-eve, potentially impacting the Goodland
terminal in the ~02-06Z time frame. Gusty/erratic winds can be
expected in vicinity of any storms (or decaying convection late
this evening/overnight).

MCK: VFR conditions will rule through the TAF period with light
northerly winds becoming variable this evening and remaining
light/variable through the duration of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 5, 12:20 PM MST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
120 PM MDT Sat Jul 5 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
120 PM MDT Sat Jul 5 2025 /220 PM CDT Sat Jul 5 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms developing along the Colorado Front Range and Palmer
Divide will track east toward the Kansas border late this afternoon
and evening. A few severe storms capable of producing wind gusts up
to 70 mph are possible, mainly in eastern Colorado and adjacent
Kansas border counties between 5 PM and 10 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Severe thunderstorms are possible over much or all of the Tri-State
area during the afternoon and evening hours on both Sunday and
Monday. Damaging winds and large hail appear to be the most likely
hazards on both days. A few tornadoes are possible with any discrete
supercells. Low confidence in thunderstorm coverage, mode and
evolution.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged and appreciated!

Vincent

In the hours before

Special weather statement, Jul 5, 6:00 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT Sat Jul 5 2025

COZ091-092-060130-
Kit Carson County CO-Cheyenne County CO-
700 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE AND SOUTHERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Boyero, or 26 miles south of Flagler, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Cheyenne
and southern Kit Carson Counties in east central Colorado, including
the following locations... Wild Horse, Firstview, and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3885 10316 3908 10306 3899 10244 3861 10260
      3861 10278 3876 10317
TIME...MOT...LOC 0100Z 286DEG 21KT 3892 10299

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hardy
Local storm report, Jul 5, 6:06 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
706 PM MDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Gst     4 E Yuma                40.13N 102.65W
07/05/2025  M56 MPH          Yuma               CO   Mesonet

            Site yuma dairy reports 56 mph wind gust.

&&

KAK
Local storm report, Jul 5, 6:08 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
708 PM MDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Tstm Wnd Gst     1 N Yuma                40.14N 102.73W
07/05/2025  E51 MPH          Yuma               CO   Public

            Site Wacker Farms reports 51 mph wind gust.

&&

KAK
Local storm report, Jul 5, 6:10 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tstm Wnd Gst     5 NNW Heartstrong       40.01N 102.63W
07/05/2025  M50 MPH          Yuma               CO   Mesonet

            Site RMR Ranch reports 50 mph wind gust.

&&

KAK
Special weather statement, Jul 5, 6:14 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Sat Jul 5 2025

COZ090-091-060130-
Kit Carson County CO-Yuma County CO-
714 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA AND EASTERN
KIT CARSON COUNTIES THROUGH 730 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Bethune, or 13 miles northeast of Stratton, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
and eastern Kit Carson Counties, including the following locations...
Hale.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 443.
 Highway 385 between mile markers 176 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 10269 3972 10252 3964 10206 3912 10223
TIME...MOT...LOC 0114Z 285DEG 32KT 3946 10245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hardy
Local storm report, Jul 5, 6:24 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
724 PM MDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Tstm Wnd Gst     5 NNW Heartstrong       40.01N 102.63W
07/05/2025  M54 MPH          Yuma               CO   Mesonet

            Weatherunderground site KCOYUMA15.

&&

Trigg

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 5, 6:24 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.760, -102.800

Site UP729 reported wind gust of 62 mph.

Thunderstorm Wind, Cheyenne

When
July 5, 6:46 PM MST
Where
Cheyenne County, 1.75 mi SW of Firstview
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.800, -102.550

Site kcocheye8 reported 62 mph wind gust.

Thunderstorm Wind, Cheyenne

When
July 5, 6:50 PM MST
Where
Cheyenne County, 0.54 mi W of Firstview
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.820, -102.540

Site CO068 reported 61 mph wind gust.

Thunderstorm Wind, Kit Carson

When
July 5, 6:55 PM MST
Where
Kit Carson County, 3.5 mi S of Burlington
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.250, -102.280

Site KITR reported 63 mph wind gust.

Thunderstorm Wind, Cheyenne

When
July 5, 7:27 PM MST
Where
Cheyenne County, 2.13 mi NW of Carlton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -102.130

Site UP694 reported wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285956, 1285976, 1285978, 1286001, 1286075.